Vicodin is a popular drug in the United States that’s used to treat moderate to severe pain symptoms. It’s relatively safe to use as a prescription drug, but it can cause a substance use disorder when it’s used for too long or abused as a recreational drug. Since Vicodin contains an opioid, it has a significant addiction risk. Opioid use disorders and recreational opioid misuse can increase your risk of an overdose significantly. But how dangerous is a Vicodin overdose, and what are the signs and symptoms?
Learn more about Vicodin overdoses, what they do in the body, and how they can be treated.
What Is Vicodin?
Vicodin is a brand-name prescription drug that contains the opioid hydrocodone and acetaminophen, another pain reliever. Hydrocodone is a potent pain reliever that can be used to treat moderate-to-severe pain symptoms. Acetaminophen is a non-opioid pain reliever often found in over-the-counter drugs like Tylenol.
Vicodin is a useful prescription drug, but it has a high potential for misuse as an opioid. Opioids can cause powerful euphoric effects that can be habit-forming. Opioids like hydrocodone can lead to chemical dependence and addiction. Opioid use disorders are also associated with higher risks of overdose.
How Does Vicodin Work?
Vicodin bonds with the pain receptors in the brain, similar to most opioids. It imitates endorphins the body naturally produces and floods the central nervous system and brain with excess opioids.
The opioids our bodies naturally produce are neurotransmitters that inhibit or slow down the signals the central nervous system sends to the brain.
When Vicodin activates the opioid receptors in the brain, they block pain signals from being sent and received throughout the nervous system. They slow down central nervous system activity and create powerful pain blocks in the spinal cord, brain, organs, and muscle tissue, which causes effective pain relief. Vicodin also produces a strong sense of relaxation and sedation and boosts dopamine production significantly.
Dopamine is associated with the pleasure center in the brain. It controls cognition, emotion, and how the brain processes pleasure. By increasing the dopamine levels in the brain, Vicodin creates the euphoric feeling known as a high. The brain soon learns to associate Vicodin with pleasure, leading to dependence and addiction.
What Causes a Vicodin Overdose?
Vicodin is a relatively safe prescription drug to use when you follow the prescribing information. However, dangerous overdoses can occur with high doses or when Vicodin is mixed with other substances. Overdoses commonly occur with recreational opioid use, which can lead to chemical dependence and addiction. In some cases, long-term opioid use increases your risk for substance use disorder that can lead to overdoses.
An overdose of any drug can occur when you take a dose that is higher than your body can process without complications. Some drugs can become toxic with high doses, which means that they can directly damage parts of your body, like your liver, heart, or brain. Opioids like hydrocodone can be dangerous during an overdose because of their effect on your central nervous system.
Even though hydrocodone is not a central nervous system depressant, it has some effects that are similar to depressants. It has a relaxing effect because of the way it slows down your central nervous system. Like depressants, high doses can affect the autonomic nervous system, which controls unconscious functions. Opioid overdoses become dangerous when the drug starts to slow down your breathing, which is called respiratory depression.
Several common scenarios can lead to an overdose. Recreational users that take a high dose can experience overdose symptoms. Overdoses often occur when someone accidentally or intentionally takes Vicodin with alcohol, sleep medications, or other depressants. They may also occur if you take counterfeit Vicodin that contains dangerous additives like more powerful opioids. Fentanyl is an extremely potent synthetic opioid that is often mixed into other drugs by drug dealers.
What Are the Risk Factors for Vicodin Overdose?
Vicodin is a strong prescription medication, and it should be treated with caution. Taking any opioid for too long, in high doses, or for recreation can risk chemical dependence, addiction, and overdose. Anyone that abuses Vicodin as a recreational drug is at risk for an overdose, but there are some specific factors that can increase that risk. Opioids are associated with serious and fatal overdoses in all age groups, ethnicities, and geographic areas in the United States. They are common in younger adults between 18 and 35.
Opioid use disorders affect both men and women, but there are slight variations in how men and women experience opioid use problems. Men are more likely to go through serious overdoses, but women are generally prescribed more opioids.
Using opioids like hydrocodone for a long time increases your risk for opioid dependence and addiction. Even though Vicodin is a relatively safe drug to use as prescribed, it can be dangerous for people with a history of opioid use problems.
Other factors that could increase your risk of a hydrocodone overdose include:
- Opioid use disorder
- A history of substance use problems
- Using opioids for too long
- Mixing opioids with depressants
- Using illicit opioids like heroin
- Using hydrocodone from illicit sources
- Taking more Vicodin over time
A chemical dependence or addiction to Vicodin can significantly increase your risk of a serious overdose. A substance use disorder may lead you to use higher and higher doses of Vicodin, which can be difficult to find and afford. Many people that become addicted to prescription opioids eventually start using illicit opioids like heroin, which is inherently dangerous.
Signs and Symptoms of Vicodin Overdose
Sometimes, it can be difficult to differentiate between a strong high and an overdose. If you’re not sure whether you should call emergency services or not, the best course of action is to treat the situation like an emergency.
The signs and symptoms of a high include:
- Small pupils
- Slurred speech
- “Nodding out” or going in and out of consciousness
- Muscle weakness
- Itchy skin and the urge to scratch
- Appearing “out of it” but being able to respond to outside stimuli
If you think the person is getting too high, don’t leave their side. Help them to maintain consciousness, monitor their breathing, and look for the signs of an overdose:
- Awake but unable to communicate
- Slow, irregular, or no pulse
- Slow, erratic, or shallow breathing, or non at all
- Erratic, shallow, or slow breathing
- Pale or clammy face
- Lips and nails turn blue or purplish black
- Skin turns bluish purple (for those with lighter skin) or gray (for those with darker skin)
- Body becomes limp
- Unresponsive to outside stimuli
- Loss of consciousness
- Sound of gurgling or choking, also known as the death rattle
If someone starts making strange noises while unconscious, try to get them to wake them up.
It’s often mistaken for snoring, but it’s likely that the person may be overdosing. This could be a crucial opportunity to intervene and save someone’s life.
How Dangerous Is Vicodin Overdose?
As an opioid, Vicodin is a serious drug that should be treated as potentially dangerous, especially in high doses. During an overdose, opioids like hydrocodone can be extremely dangerous and even deadly. While prescription opioids are relatively safe to use as prescribed for short-term therapeutic purposes, they can be life-threatening when taken in doses that are higher than what is recommended. Hydrocodone is especially dangerous when it’s mixed with alcohol, prescription depressants, or other opioids.
Opioids are dangerous during overdoses because they can slow down important functions of your nervous system that control your heart rate, blood pressure, and breathing. In many cases, fatal overdoses are caused by respiratory depression that causes oxygen deprivation, coma, and brain damage. Non-fatal opioid overdoses can cause long-term health effects that come with low oxygen for a long enough period to damage brain tissue and other parts of your body.
Vicodin may be more dangerous when mixed with alcohol and other depressants because depressants also slow down your nervous system. The two substances can work together to potentiate each other, leading to overdose symptoms, even if you don’t take high enough doses of either drug to cause an overdose on its own.
How Is a Vicodin Overdose Treated?
If you notice signs of an opioid overdose in yourself or someone else, it’s important to seek emergency medical services quickly. A hydrocodone overdose can be treated effectively, but only if treatment is administered before serious complications.
Emergency medical services and first responders are often equipped with naloxone, which is a drug that’s sold under the brand name Narcan. Naloxone is an opioid receptor antagonist, which means that it binds to opioid receptors in the brain and body and blocks them. Unlike opioids, naloxone doesn’t activate the receptors, but it can kick off any opioids that are bound to them. This stops and reverses the effects of an opioid overdose.
In some states, naloxone is sold over the counter. However, if you can buy it and use it on someone experiencing an opioid overdose, you should still call for emergency medical services. Hydrocodone has a longer half-life than naloxone, which means the overdose may continue as soon as the naloxone wears off.